Pennsylvania, 2016

Flash Flooding in Pennsylvania, May 30, 2016

May 30, 2016 · NWS PHI · 2 events in 1 county or zone

Moisture from the remnants of tropical storm Bonnie moved northward into the region and interacted with a frontal boundary over the region. This resulted in several rounds of heavy rain on the night of the 29th and the early morning of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Moisture from the remnants of tropical storm Bonnie moved northward into the region and interacted with a frontal boundary over the region. This resulted in several rounds of heavy rain on the night of the 29th and the early morning of the 30th. Rainfall totals ranged from 3.09 inches at the GOES gauge at Pohopoco Creek to 2.3 inches at the Northeast Philadelphia ASOS. Other totals included 1 inch near Deer Lake and 2 inches near Bensalem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 30, 12:57 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 30, 12:57 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
157 AM EDT MON MAY 30 2016

.SYNOPSIS...
Tropical moisture will continue to track northward across our area
tonight through Monday. A cold front will then cross the area
Tuesday followed by high pressure for the middle of the week. A cold
front, attached to low pressure moving across eastern Canada, will
slide across the Mid Atlantic region early next weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Showers and isolated thunderstorms continue to move northward
through the region tonight. Some heavy rain across the region has
already produced 1-1.5 inches in a very short time (we had 1.33
here at the office) and as a result, some localized flooding may
have occurred. Flood statements have been issued and will remain
in effect until the heavy rain threat has passed.

Model guidance continues to show an area of heavy showers possible
through the morning, mainly along and west of the I-95 corridor.

Some fog may persist for awhile mostly along the coast of New
Jersey given higher dew points advecting over the cooler ocean
water. Earlier beach cams showed fog right on the coast in some
areas.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
With the slower timing, it now appears that there will be more
precip on Monday, than earlier fcst. Showers and some thunder now
look to continue for a good portion of the day, especially for srn
and ern areas. Nrn and wrn areas cud see precip end durg the aftn,
with srn and ern sections most likely holding onto rain thru at
least sunset.

&&

.LONG TERM /TONIGHT THROUGH SUNDAY/...
The remaining showers from the back edge of the system affecting the
area during the short term will be moving offshore Monday evening.
Pops will then decrease below slight chc by dawn Tuesday. Except for
some fog overnight...fair weather is expected. Low temperatures will
be in the low to mid 60s.

High pressure will build in from the north Tuesday and remain into
Wednesday night. Dry weather is expected much of the time with
above normal temperatures in most areas. Highs both days will be in
the low/mid 80s in most areas with some 70s for highs along the
shore and the higher elevations well to the north. A few scattered
showers may creep into the Delmarva areas later Wed as the edge of
moisture associated with what will be left of Tropical Depression
Bonnie will be moving south/east of the area. The pops across srn
Delaware at these times will only be 20-25 pct at most.

The tropical moisture and an advancing h5 trough will be setting up
across our area towards the end of next week. This will bring some
unsettled conditions with typical late spring/early summer
showers/tstms to the area. Pops will be mostly in the chc range for
now with details yet to be specific with regards to timing and
locations. Temperatures during this period will be close to normal.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Through 12z...mainly MVFR/IFR conditions continue across the
region. Some breaks in the rain have allowed for conditions to
briefly return to VFR but this is not expected to be sustained
through the rest of the night. Additional rain continues to
develop to the south of the area and will push northward. Some
isolated thunder is noted over the western shore of Maryland.
However, confidence in any thunderstorms impacting the terminals
remains low. Winds are generally out of the south but are
becoming light and variable at some terminals.

Monday...MVFR/IFR conditions in the morning along with times of
heavy showers and some thunder, then the main area of
showers/thunder shift toward the coast in the afternoon. The
lower conditions last the longest at KACY to KMIV, with possible
improvement in the afternoon to VFR mostly at KABE and KRDG.
Patchy fog is possible at the terminals Monday night. South to
southwest winds mostly in the 5-10 knot range.

OUTLOOK...
Tue-Wed night...Mostly VFR. Few showers psbl far South Wed. Thu-
Fri...Mostly vfr but lower conditions psbl in sct showers/tstms.

&&

.MARINE...
The earlier visible satellite images along with beach cams
indicate that fog is persistent over the NJ coastal waters
especially. This looks to continue for awhile given much higher
dew points advecting northward over the cooler waters, therefore
a Dense Fog Advisory remains in effect through tonight for the NJ
coastal water zones.

The winds are expected to remain below Small Craft Advisory
criteria through Monday. Seas are expected to build some and
could reach near 5 feet on the southern waters Monday. Due to
confidence being lower, wind below criteria and WaveWatch
possibly being overdone, will not issue a Small Craft Advisory at
this time.

OUTLOOK...
Sub-sca conditions expected most of the period. Seas on the ocean may
reach close to 5 ft Thu night...but low confid in this attm. Sct
tstms with higher winds/seas possible Fri.

&&

.HYDROLOGY...
Locally heavy rain is expected through the night and Monday which
may result in localized flooding. This is due to an influx of
tropical moisture from Tropical Depression Bonnie, which increases
the PWATs to near 2 inches. Depending on where the heavier showers
and some t-storms set up, isolated locations may possibly see 3
inches of rain. The area of heaviest rain may set up near and just
west of I-95. While the threat of localized flooding is there,
the areal extent is more uncertain and therefore we held off on a
flash flood watch at this time.

&&

.CLIMATE...
Daily record rainfalls that have a chance of exceedance, if heavy
showers can persist for 1 to 2 hours. Note, splitting amounts
between two days lowers the chance of a single day record event
occurrence.

There is a good chance several long term climate sites will increase
to a top 10 ranking for the month of May in our CWA.  PHL ACY AND ILG
only need an inch of rain these last 3 days of the month to rank
as a top 10 wettest month of May.

Monday

ACY 3.07 1984   por 1874
PHL 1.74 1908   por 1872
ILG 1.10 1983   por 1894
ABE 1.68 1968   por 1922
TTN 1.62 1912   por 1865
GED 2.04 1984   por 1948
RDG 2.92 1904   por 1869 (highly unlikely to approach a record
                          daily rainfall)
MPO 1.86 1990 POR 1901

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Dense Fog Advisory until 6 AM EDT early this morning for
     ANZ450>453.

&&

Synopsis...Gorse/O'Hara
Near Term...Gorse/Meola
Short Term...Nierenberg
Long Term...O'Hara
Aviation...Gorse/Meola/O'Hara
Marine...Gorse/Nierenberg/O'Hara
Hydrology...
Climate...
Hazardous weather outlook, May 29, 6:51 PM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
751 PM EDT SUN MAY 29 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-310000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
751 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

RAIN SHOWERS...HEAVY AT TIMES...WILL BECOME MORE WIDESPREAD LATE
TONIGHT...ESPECIALLY ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR.
THIS COULD RESULT IN LOCALIZED FLOODING ESPECIALLY IN AREAS WITH
POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH MUCH OF THE DAY
TOMORROW AS THE THREAT FOR LOCALIZED FLOODING CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-310000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
751 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

RAIN SHOWERS...HEAVY AT TIMES...WILL BECOME MORE WIDESPREAD LATE
TONIGHT. THIS COULD RESULT IN LOCALIZED FLOODING ESPECIALLY IN
AREAS WITH POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH MUCH OF THE DAY
TOMORROW AS THE THREAT FOR LOCALIZED FLOODING CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-454-455-310000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
751 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MARINE FOG...POTENTIALLY DENSE...IS EXPECTED TO FORM LATE MONDAY
NIGHT ACROSS THE ATLANTIC WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>453-310000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
751 PM EDT SUN MAY 29 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MARINE FOG...POTENTIALLY DENSE...IS POSSIBLE AGAIN LATE MONDAY
NIGHT ACROSS THE ATLANTIC WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 9:54 PM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1054 PM EDT SUN MAY 29 2016

MDZ012-015-019-300345-
TALBOT-KENT-QUEEN ANNE'S-
1054 PM EDT SUN MAY 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN KENT...
NORTHWESTERN TALBOT AND CENTRAL QUEEN ANNE'S COUNTIES...

AT 1053 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CHESTER TO NEAR ST. MICHAELS...AND MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS AS WELL AS
TORRENTIAL RAINFALL OF 1 INCH IN 30 MINUTES.

THESE STORMS WILL BE NEAR...
  GRASONVILLE AROUND 1105 PM EDT.
  OVERTON AROUND 1110 PM EDT.
  WYE MILLS AROUND 1120 PM EDT.
  CENTERVILLE AROUND 1125 PM EDT.
  CENTREVILLE...STARR AND OLD TOWN AROUND 1130 PM EDT.
  STARKEY CORNER AND CARVILLE AROUND 1135 PM EDT.
  HOPE AROUND 1140 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE DOMINION...QUEENSTOWN
AND KINGSTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3901 7630 3897 7622 3900 7617 3901 7621
      3907 7623 3921 7606 3900 7592 3879 7622
      3882 7624 3881 7621 3885 7620 3886 7626
      3886 7620 3894 7621 3897 7625 3891 7624
      3892 7629 3890 7628 3898 7634
TIME...MOT...LOC 0253Z 226DEG 24KT 3892 7629 3882 7623

DRAG
Special weather statement, May 29, 10:38 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1138 PM EDT SUN MAY 29 2016

DEZ001-002-MDZ008-012-015-300400-
KENT-NEW CASTLE-CECIL-KENT-QUEEN ANNE'S-
1138 PM EDT SUN MAY 29 2016

...A SHORT LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN KENT...SOUTHEASTERN CECIL
AND NORTHEASTERN QUEEN ANNE'S COUNTIES...

AT 1137 PM EDT...A SHORT LINE OF STRONG THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM NEAR SASSAFRAS TO NEAR MILLINGTON...AND MOVING
NORTHEAST AT 25 MPH.

TORRENTIAL RAIN AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  SASSAFRAS AROUND 1140 PM EDT.
  DELANEY CORNER AND WARWICK AROUND 1150 PM EDT.
  CLAYTON AND BOHEMIAS MILLS AROUND 1155 PM EDT.
  MIDDLETOWN...SMYRNA...GREEN SPRING...MOUNT PLEASANT AND SAINT GEORGES
  AROUND 1200 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE TOWNSEND...
CHAMBERSVILLE AND ODESSA.

TORRENTIAL RAINFALL WITH A BRIEF RATE OF 4 INCHES PER HOUR IS
OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3966 7567 3948 7559 3946 7559 3944 7557
      3944 7558 3943 7556 3936 7553 3920 7578
      3937 7588
TIME...MOT...LOC 0337Z 211DEG 22KT 3934 7580 3923 7578

DRAG
Special weather statement, May 29, 11:06 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1206 AM EDT MON MAY 30 2016

NJZ010-012-013-015-019-300430-
SOMERSET-WESTERN MONMOUTH-MERCER-MIDDLESEX-NORTHWESTERN BURLINGTON-
1206 AM EDT MON MAY 30 2016

...A SHORT LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN
MERCER...WEST CENTRAL MONMOUTH...SOUTHEASTERN
SOMERSET...SOUTHWESTERN MIDDLESEX AND NORTH CENTRAL BURLINGTON
COUNTIES...

AT 1204 AM EDT...A SHORT LINE OF STRONG THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM NEAR LAWRENCEVILLE TO NEAR WINDSOR TO
GEORGETOWN...AND MOVING NORTHEAST AT 20 MPH.

TORRENTIAL RAIN AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE
STORMS.  RAINFALL OF 1 TO 1.5 INCHES CAN OCCUR IN 30 MINUTES AND
RECENTLY DID IN THE MOUNT HOLLY AREA.

THESE STORMS WILL BE NEAR...
  WINDSOR AND EDINBURG AROUND 1210 AM EDT.
  PRINCETON AND PLAINSBORO CENTER AROUND 1215 AM EDT.
  HIGHTSTOWN...TWIN RIVERS AND PRINCETON MEADOWS AROUND 1220 AM EDT.
  CRANBURY...ROCKY HILL AND KINGSTON AROUND 1225 AM EDT.
  SOUTH BRUNSWICK...NORTH BRUNSWICK...JAMESBURG...ROOSEVELT...MILLSTONE...
  CLEARBROOK PARK...DAYTON...IMLAYSTOWN...KENDALL PARK AND WHITTINGHAM
  AROUND 1230 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ROSSMOOR...PRINCETON
JUNCTION...MONMOUTH JUNCTION...PRINCETON NORTH...CONCORDIA...HELMETTA...
SPOTSWOOD...HEATHCOTE...MILLTOWN AND SOUTH RIVER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4055 7456 4039 7430 4018 7447 4009 7464
      4016 7463 4031 7471
TIME...MOT...LOC 0404Z 221DEG 19KT 4030 7467 4021 7458 4009 7465

DRAG
Special weather statement, May 29, 11:35 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 AM EDT MON MAY 30 2016

DEZ001-NJZ016-017-021-PAZ070-071-102-300500-
NEW CASTLE-SALEM-CUMBERLAND-GLOUCESTER-PHILADELPHIA-EASTERN
CHESTER-DELAWARE-
1235 AM EDT MON MAY 30 2016

...A LINE OF SCATTERED THUNDERSTORMS WILL AFFECT NORTHEASTERN NEW
CASTLE...NORTHERN GLOUCESTER...SALEM...NORTHWESTERN CUMBERLAND...
SOUTHEASTERN CHESTER...SOUTHEASTERN DELAWARE AND SOUTHWESTERN
PHILADELPHIA COUNTIES...

AT 1232 AM EDT...A LINE OF SCATTERED THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM DELAWARE CITY TO HOPE CREEK TO NEAR SEABROOK FARMS...
AND MOVING NORTHEAST AT 25 MPH.

BRIEF TORRENTIAL RAINFALL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE
WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  PENNSVILLE...CARNEYS POINT...ELMER AND DELAWARE MEMORIAL BRIDGE
  AROUND 1250 AM EDT.
  PENNS GROVE AND QUINTON AROUND 1255 AM EDT.
  WILMINGTON...GLASSBORO...PITMAN...CLAYTON...WOODSTOWN...ALLOWAY...
  SWEDESBORO AND BECKETT AROUND 100 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE UPLAND...CLIFTON
HEIGHTS...MARCUS HOOK...RIDLEY PARK...WOODLYN...COLLINGDALE...TRAINER...
SPRINGFIELD...GLENOLDEN AND NORWOOD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WITH
BRIEF RAINFALL RATES OF 3 INCHES PER HOUR. THESE STORMS MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3955 7556 3957 7551 3961 7556 3959 7558
      3966 7557 3967 7551 3969 7553 3997 7531
      3976 7518 3971 7500 3947 7532 3945 7549
      3946 7554 3954 7555 3951 7558 3958 7559
TIME...MOT...LOC 0432Z 222DEG 22KT 3959 7557 3947 7555 3953 7526

DRAG

The radar

The Philadelphia radar (KDIX), 59 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Philadelphia

When
May 30, 2:55 AM EST to 3:10 AM EST
Where
Philadelphia County, 0.85 mi S of Crescentville to 1.14 mi SSE of Crescentville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.018, -75.102

The Frankford gauge rose above flood stage and reached 7.6 feet by 8z on the 30th the value quickly fell below flood stage by 815z.

Flash Flood, Philadelphia

When
May 30, 3:10 AM EST to 3:25 AM EST
Where
Philadelphia County, 1.75 mi SSW of Bustleton to 1.66 mi SSW of Bustleton
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Reported by
River/Stream Gage
Coordinates
40.056, -75.041

The Pennypack gauge rose just above flood stage to 7.42 feet at 815Z. It was below flood stage by 830Z. A man jumped into the high waters during the overnight hours to rescue a dog. The man was swept away by the current and found dead at 9:30 am according to Law Enforcement and Media reports.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Philadelphia2016-05-3068MaleOtherIndirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626755, 626754.